Prescription / Medical | Commercial Products | Water-based | From the Kitchen | From the Medicine Chest | From the Cleaning Supply Cabinet | Natural Remedies | Homeopathic | Care & Control of the Itch | Treatment Regimens | Miscellaneous Suggestions | WARNINGS!
Note: This page is not an advertisement for any particular product and all opinions contained here are solely those of the individual contributor. Please email any information or recommendations to or use our convenient Feedback form.
DMSO Warningwhile fliping through your site, I noticed a suggestion to use DMSO (dimethylsulfoxide) for treatment. There was a case back in the eighties in which a woman who had ingested DMSO (it used to be an OTC medication for heartburn or something) was taken to the hospital where she died and took out about half of the small hospital with her. It was later found that DMSO can and did(although it is very rare and diet dependant) react in-vivo (in the body) to eventually form DMSO4 (dimethylsulfate). DMSO4 is a carcinogen, mutagen, and a corrosive (MSDS). The use of DMSO4 is highly regulated by OSHA and cited by ACGIH, DOT, NIOSH, NFPA, NTP, DEP, IARC, HHAG, and the EPA as a "special health hazard" One does not have to inhale DMSO4 in order to die from exposure, DMSO4 can be absorbed through the skin. Even though the DMSO rarely reacts in-vivo to form DMSO4, I urge you to inform your readers of the possibility of such a deadly side-effect. To my knowledge the FDA no longer approves the use of DMSO. Andrew s. Kuhn
--"Andrew s. Kuhn" jfreeman@NOSPAMnctr.fda.gov submitted 2/Jul/2001
Editor: Thank you!
Sensitive SkinI tried a few of the remedies on this site, and my poison ivy only got worse. I went to my doctor and he said that people with sensitive skin have to be very careful about how they treat this. Apparently, people heal when they're good and ready and drying agents don't have much affect other than leaving your skin succeptable to cracking and getting too dry. People have different reactions and the severity varies, so the healing time does as well. Anything you put on it should be for the itch, not to dry it out. I was given a prescription for Prednisone (about a weeks worth) which is an oral steriod since mine was so severe. Anti-itch creams without drying agents and regular washing are the best thing for people with sensitive skin. Covering the rash with a non-stick gauze pad is fine if the seeping is persistant, just as you would cover a blister on your foot. The fluid in the rash is for healing and it doesn't cause the rash to spread, so leave the blisters intact. If you can wash off the oil from the ivy within 20 minutes, use a regular dish soap that cuts grease. After 20 minutes, it bonds with the proteins in your skin and all you can do is keep it clean, cool, and wait for it to heal.
--"Natasha" (ahsatan83@NOSPAMyahoo.com) submitted 6/Jun/2002
Bleach or Rubbing AlcoholI have been plagued with poison ivy episodes since I was a kid. Please do not use bleach or rubbing alcohol. Take a hot shower(as hot as possible) and wash areas with wash cloth to break all blisters. Dry very well. Apply Ivy Dry 3 times a day. In approx. 2-3 days gone Good Luck & Don't Scratch
--"Gregg R." (gregg.rapp@NOSPAMverizon.net) submitted 11/Aug/2002
I read with horror the numerous suggestions to use bleach on a
poison ivy blister. I took this advice from someone and boy was I
sorry. I used a Q-tip and rubbed clorox bleach on the itchy little
bump on my wrist. The next morning I woke up to a wrist full of
huge, oozing, blisters. Those blisters grew and thousands of tiny
blisters joined the gang and soon I had blisters on my chest,
stomach, and thighs. After seeing the dermatologist, he told me it
had gotten into my blood stream and spread. It took many weeks of
medications and soaking the affected areas before my blisters
cleared up. I would not recommend using bleach.
Allergy ShotsFor anyone who is regularly has allergy shots, do not get your allergy shots. Doing so will cause the rash to spread. I just recently contracted poison ivy and had no idea that this might be a bad idea. While preparing to get my weekly round of allergy shots, I casually metioned to the person who was just seconds away from injecting me the shots that she may want to avoid touching the part of my arm where i'd gotten poison ivy. I was told that it was a very good thing that I mentioned this because allergy shots will only make the condition spread. I Hope this helps any fellow allergy sufferers.
--"Leann Rice" (al.lee@NOSPAMfuse.net) submitted 29/Aug/2002
Rash Over Much of BodyCurrently having poison ivy over 60% of my body, plus an allergic reaction (rash) to Sporanox (an oral medication used to treat athlete's foot) over 99% of my body, I'm recommomending the following: hot baths with 2-4 cups baking soda, hot baths in black caffinated tea - 6-10 tea bags. Black tea soothes my husband's eyes during allergy season. It worked for soothing my athlete's foot, so I tried it for the rashes and it provided about 2 hours of relief. Not long I know, but the baking soda worked as long too, plus left my skin really soft. I'll be trying Aveeno baths too very soon. Maximum Strenth Lanacane (yellow and blue tube) is working well, as is Gold Bond medicated cream. (I'm trying an experiement, one kind on each side, and both seem to be doing well, though the Lancane *stinks* and the Gold Bond has a nice tingle from the menthol in it.) I can't stress enough what another person posted (and which promted me to seek medical attention) - if you have poison ivy over a large part of your body and nothing seems to be working - *go see a doctor.* Not only was/is my poison ivy bad - inflammed, bruised from scratching so much, and keeping me awake all night - but the rash I thought was a second bout of p.i., 'caused perhaps by contaminated shoes, turned out to be an allergic reaction to medication. The extreme tiredness and loss of appetite, which I'd thought was from the poison ivy, turned out to be part of the allergy, not p.i. Anway, I was prescribed Methlpred (a steriod) and Allegra (an allergy medication) which will help both the poison ivy and allergic reaction. I was also told I could take 25 mg. Of Benadryl at night to help me sleep. After only 2 days, the medications do seem to be reducing the inflammations. Sorry for being so long winded. I just really wanted to stress about going to see a doctor if your poison ivy is really bad. It's nothing to be embarrassed about. If you want embarrassing, try also breaking your toe the same day and having to explain to the ER docs which rashes/blemishes are which on your foot, that it's the lovely bruising you're concerned about, and hey, they'd probably want to wear gloves before touching anything. Now *that* is embarrassing ;-)
--"Heidi M." (workheidi@NOSPAMhotmail.com) submitted 4/Oct/2002
SteroidsPrednisone pills can cause major mental side effects. I am currently suffering badly from poison oak but would rather roll in the stuff than ever take that medicine again. I thought I was losing my mind. My husband will never forget it! Ask your doctor if these effects are likely for you. I'd only suggest it for life-threatening cases, unless you know you're compatible with this medicine.
--"Kate" (cedric@NOSPAMcdsnet.net) submitted 22/Apr/2003
I'd like your readers to know that there is an alternative to oral
prednisone that will not cause mental or mood problems. It's called
methylprednisolone, or Medrol, and it has none of those side
effects. It works perfectly for me on my asthma and now hopefully
on my poison ivy.
Thanks for your very informative site! After my first ivy outbreak
in 30 years, I perused every word in hopes of finding something
new. I just wanted to add a note about Prednisone and other
steroids in connection with controlling ivy. I was put on
Prednisone 3 years ago and it bulked me up really bad. Not so much
fat as muscle, but I could not lose the weight. I install wallpaper
for a living and climb ladders, carry things, etc. daily. Even though
I limited my intake of food for all these three years, I could not
lose a pound, gaining even more weight. Finally, after 3 years, the
weight just began to roll off so fast that I asked my doctor if
something was wrong with me. Answer: the prednisone had finally
worked its way out of my system. Thus: use steroids as treatment
only as a last resort!
TecnuWarning- This is a warning to people with senstive skin. Be aware that Tecnu in abundance can burn your skin, also when you are using drying agents check for alcohol in the ingredients. I have ended up with scars from the "alcohol" burns. I cannot use bleach or the hot water method. For sensitive skin with a severe breakout (face involved, eyes swollen)
--"Eleni P." (no email provided) submitted 28/Jun/2003
|Home | Site Map | Feedback||© 1999 - 2013 by Jim Dunphy|